Alert archive / Indiana / River Flood Warnings in 2019

River Flood Warning 62, NWS Indianapolis, IN

February 5, 2019Knox County, Sullivan County, Indiana; Crawford County, Lawrence County, Illinois

NWS Indianapolis, IN issued this river flood warning at Feb 5, 2019, 11:18 AM EST for Knox County, Sullivan County, Indiana; Crawford County, Lawrence County, Illinois. It took effect at Feb 5, 2019, 10:51 PM EST. It was in force for 24 days.

The area

The counties it named.

The facts

Issued
Feb 5, 2019, 11:18 AM EST (16:18 UTC)
In effect from
Feb 5, 2019, 10:51 PM EST
Expired
Mar 2, 2019, 9:54 AM EST
In force
24 days
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Minor

Counties Crawford County, IL, Lawrence County, IL, Knox County, IN, Sullivan County, IN

The radar

The Evansville,IN radar (KVWX), 70 km from the middle of the area, began a volume at 16:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Wabash River at Riverton (RVTI3). The gauge peaked at 20.33 ft at Feb 13, 2019, 11:00 AM EST.

actionminormoderate10152002/0502/0602/0702/0802/0902/1002/1102/1202/1302/1402/1502/1602/1702/1802/1902/2002/2102/2202/2302/2402/2502/2602/2702/2803/0103/0203/03
Action stage
10 ft
Minor stage
15 ft
Moderate stage
22 ft
Major stage
26 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03342000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Feb 5, 9:08 AM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Feb 5, 9:08 AM EST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
908 AM EST Tue Feb 5 2019

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 337 AM EST Tue Feb 5 2019

A cold front will stall out over the Tennessee Valley later this
morning before returning north into the region tonight. The front
will become a focal point for a prolonged period of unsettled and
wet weather that will last through Thursday night as multiple waves
track along the boundary as it remains over the Ohio Valley.
Moderate to heavy rainfall producing flooding will be an increasing
concern Wednesday and Thursday. Dry and colder weather returns
Friday through the first part of the weekend...but a storm system
will bring more unsettled weather Sunday into early next week with
a greater potential for snow.

&&

.NEAR TERM /Today/...
Issued at 337 AM EST Tue Feb 5 2019

The cold front is just about through the entire forecast area as of
08Z. The fog and drizzle that has been prevalent along and ahead of
the front is now confined largely to just southeast counties with
the front expected to clear those areas within the next hour or so.
Increased winds and rapidly falling temperatures exist behind the
boundary with many areas back into the 30s and lower 40s. As
temperatures fall to near or just below freezing...may have a brief
period with freezing drizzle before precip ends. May issue an SPS to
highlight concerns for slick spots on some roads through daybreak.

Much of today focuses on setting the table for the extended period
of moderate to heavy rainfall that will impact the region beginning
late tonight and continuing through Thursday evening. The cold front
moving out of the region early this morning will eventually stall
over the Tennessee Valley by midday before starting on a return
shift northward later today and tonight in response to rising
heights aloft and a flexing ridge centered over the Gulf of Mexico
by tonight. The initial surface wave will kick out from the southern
Plains this afternoon and track towards the Ohio Valley by this
evening.

Large high pressure moving across Ontario will briefly exert its
influence across the northern half of the forecast area this morning
before surface pressure heights drop late today in response to the
northward approaching front. Model soundings show an abundance of
low level moisture across the forecast area trapped beneath an
inversion that should only sharpen throughout the morning. There is
a very brief window later this morning into the first part of the
afternoon where the drier air aloft may weaken the inversion enough
to enable some breaks in the stratus over northern portions of the
forecast area. Where breaks do occur...clouds will thicken again as
the afternoon wears on with increased moisture advection from the
southwest. The remainder of the forecast area will remain scoured
within low stratus all day as the inversion remains too strong for
dry air intrusion from above.

While the first half of the day should be dry...the arrival of
isentropic lift from the south during the afternoon will be enough
to generate pockets of light rain...first over the lower Wabash
Valley midday then expanding north and east through the afternoon.
Will carry chance pops for the southern half of the forecast area
through the mid and late afternoon.

Temps...likely to be a modest gradient in temperatures from
northwest to southeast across the forecast area today. Low level
thermals support highs in the 40s across much of the area to near 50
in the far south. An overall model blend appeared to capture this
thinking best.

&&

.SHORT TERM /Tonight through Thursday Night/...
Issued at 337 AM EST Tue Feb 5 2019

Forecast challenges focus on a prolonged period of moderate to heavy
rainfall and a growing concern for flooding issues set to impact
central Indiana and the Ohio Valley beginning late tonight through
Thursday evening.

Amplified upper flow regime developing for much of the forecast
period with an upper trough over the Intermountain West and a
strengthening ridge over the Gulf of Mexico. A moist southwest flow
will develop into the region and become only more pronounced through
Thursday as it transports Pacific moisture into the Ohio Valley. At
the surface...the frontal boundary will lift north into the area
tonight then proceed to oscillate across the region through Thursday
as multiple surface waves track along the boundary. Enhanced low
level flow will interact with the boundary and advect an impressive
surge of Gulf moisture into the Ohio Valley...especially from late
Wednesday into Thursday. Combined with the Pacific moisture fetch
aloft...increasing confidence on a prolonged potential for rain from
late tonight through Thursday evening. Additional factors aligning
that support a classic setup for heavy rainfall in the Ohio Valley
as well and will be discussed below.

Rain becomes widespread late tonight into Wednesday morning as the
aforementioned lead surface wave tracks through the region. Heaviest
rain is expected to fall after midnight through mid morning
Wednesday with strong lift aided by a low level jet increasing to
near 40kts. Precipitable water values will jump late tonight to near
the climatological max for early February and with the potential for
a convective component to the precipitation as well...locally heavy
rainfall will be possible.

The front will shift back south during the day Wednesday which
should lead to a lull in rainfall coverage and intensity until later
in the day when more widespread rainfall returns ahead of a second
wave lifting out of the Ozarks. Bulk of the model consensus favoring
the front to be located over southern Indiana with a focus for the
heaviest rainfall to set up over the southern half of central
Indiana Wednesday night and early Thursday. An axis of more
pronounced elevated instability will accompany this surface wave as
well...with the potential for embedded thunder to focus near and
just north of the boundary across southern portions of the forecast
area Wednesday night.

Moderate to heavy rainfall continues Thursday with the final system
set to impact the region through the evening. As the upper trough
kicks out and strengthens into the central and northern Plains
Thursday...a potent surface wave will develop and intensify as it
tracks into the Great Lakes late Thursday. This will finally bring a
cold front through the area Thursday evening ending the threat for
heavy rainfall. Prior to that though...the low level jet will
strengthen to 50-60kts ahead of the front with precip water values
surging above climo norms. Enhanced diffluence present in the mid
and upper levels will further add its weight to what is likely to be
a 6-9 hour window focused during the afternoon and evening with the
heaviest rainfall rates of the entire short term. Embedded thunder
will continue to be a possibility and considering the intensity of
the winds present at the top of the boundary layer...could see
strong winds pulled to the surface for a short time with any low
topped convection immediately ahead of the front.

Once the front passes Thursday night...intense cold advection
commences immediately with temperatures likely to crash rapidly.
Equivalent potential temp profiles go vertical for a few hours
Thursday night behind the front which will maintain a gusty wind
presence for much of the overnight. Not entirely out of the question
that colder air arrives before the deeper moisture departs with a
brief period where snow can mix in or become the primary precip
type. Not expecting anything substantial at this point.

Considering the flooding concerns...will continue with the ESF at
this time but trends certainly support a headline eventually being
needed. Will highlight specific concerns in the hydrology section
below.

Temps...the roller coaster ride continues with the temperatures. The
return of the front back into the area will bring much warmer air
back into the region Wednesday and Thursday with the potential for
60s over the southern half of the forecast area both days. After
milder nights tonight and Wednesday night...temperatures will tumble
behind the cold front Thursday night. Expect a 30-35 degree drop
from Thursday highs to Friday morning lows...most of that coming
over a 9-12 hour period Thursday night.

&&

.LONG TERM /Friday through Monday/...
Issued at 227 AM EST Tue Feb 5 2019

Ensembles indicate a temporary flattening of the mean eastern
ridge as a significant short wave trough moves through the Great
Lakes on Friday. It appears the western trough eastern ridge will
reestablish itself by early next week.

Ensembles indicate little threat for precipitation on Friday and
Saturday. Will go dry in those periods. The next upper disturbance
ejecting out of the western trough may move through the local area
by next Sunday or Monday. Will go with PoPs for Sunday and Monday
to cover this potential system. Ensembles suggest thicknesses may
be low enough for mixed precipitation threat by that time.

&&

.AVIATION /Discussion for the 05/15Z TAF Update/...

Issued at 903 AM EST Tue Feb 5 2019

Update...
Inserted a tempo this morning for mention of freezing fog and
LIFR or worse visibilities.

Previous Discussion...
Widespread low ceilings 002-007 AGL currently across the area in
the post frontal zone, along with areas of visibility
restrictions in fog/drizzle. Expecting the low ceilings to
continue into the late morning hours, before lifting into a MVFR
deck 010-015 around the midday hours. The may be a period early
this afternoon where the MVFR deck may scatter out as well, but
this should be temporary as the low level flow veers and warm
advection begins later this afternoon. May see IFR ceilings move
back into the southwestern terminals by mid to late afternoon.

Patches of drizzle/light rain may develop after about 052100Z,
especially in the vicinity of the southwestern terminals.

Surface winds 340-010 degrees at 5-8 kts this morning will
gradually veer around to 080-110 degrees at 6-10 kts by late this
afternoon.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...Ryan
NEAR TERM...Ryan
SHORT TERM...Ryan
LONG TERM....JAS
AVIATION...JAS/TDUD
Hazardous weather outlook, Feb 5, 6:57 AM EST, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
657 AM EST Tue Feb 5 2019

INZ021-028>031-035>049-051>057-060>065-067>072-061000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
657 AM EST Tue Feb 5 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Areas of fog this morning with patchy drizzle..especially
southeast of a Terre Haute to Kokomo line. Rain developing this
afternoon and becoming widespread and locally heavy tonight.

Hazards: Reduced visibilities in spots.

Timing: Fog through the morning. Widespread and heaviest rain
arriving after midnight.

Discussion: Fog early this morning will diminish as slightly drier
air spreads into central Indiana. The cold front that passed through
the region Monday evening and early this morning will stall by
midday...then return north into the region tonight bringing
widespread rain late tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Outlook: Moderate to heavy rainfall is expected Wednesday through
Thursday night. This could produce flooding and cause ice jams on
area creeks and rivers. Isolated thunderstorms will be possible over
southern portions of central Indiana Wednesday night through
Thursday. Rain may briefly mix with or change to snow before ending
Thursday night.

Another storm system will will bring the chance of a wintry mix of
rain and snow to the area Sunday into Monday.

Discussion: Multiple disturbances will track along a stationary front
over the Ohio Valley...and bring periods of rain Wednesday through
Thursday evening. Dry and colder weather will return for Friday and
Saturday before yet another storm system brings unsettled weather
late weekend into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter are encouraged to provide rainfall reports beginning tonight.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Ryan

In the hours before

Special weather statement, Feb 5, 6:01 AM EST, 5 hours 17 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
601 AM EST Tue Feb 5 2019

INZ037>042-045>049-052>057-060>065-067>072-051415-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Putnam-Hendricks-
Marion-Hancock-Henry-Clay-Owen-Morgan-Johnson-Shelby-Rush-
Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Greencastle,
Plainfield, Brownsburg, Danville, Indianapolis, Greenfield,
New Castle, Brazil, Clay City, Spencer, Martinsville,
Mooresville, Greenwood, Franklin, Shelbyville, Rushville,
Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus,
Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford,
Mitchell, Seymour, Brownstown, and North Vernon
601 AM EST Tue Feb 5 2019

...Areas of Fog This Morning...

Areas of fog with patchy drizzle will continue into the morning
commute. Visibilities may be reduced to a mile or less in spots.
Motorists should allow extra time to reach their destinations this
morning. Fog should diminish by mid morning.

Ryan

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 7:33 AM ESTRiver Flood WarningINDSullivan, Vigo14 days
Feb 5, 11:18 AM ESTRiver Flood WarningINDKnox, Sullivan24 days
Feb 5, 11:18 AM ESTRiver Flood WarningINDKnox16 days
Feb 5, 11:18 AM ESTRiver Flood WarningINDGibson, Knox, Posey24 days
Feb 5, 3:17 PM ESTFlood WatchINDBartholomew, Brown, Clay, Daviess, Decatur, Delaware and 22 more55 hr

Nearby

River Flood Warnings in Indiana, 2019River Flood Warnings in Illinois, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.